Alert archive / Puerto Rico / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS JSJ
NWS JSJ issued this flash flood warning at Feb 24, 2020, 8:09 AM CST. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2020, 8:09 AM CST (14:09 UTC)
- Expired
- Feb 24, 2020, 11:15 AM CST
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 35 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 8:30 AM CST | FLASH FLOOD | Carolina, PR | IMPASSABLE OR NEAR IMPASSABLE ROADS WERE REPORTED OCURRING IN CONDADO AND ISLA VERDE, BARRIO CANGREJO ARRIBO. THE ROADS INCLUDE CALLE CONDADO FINAL, CALLE MARTE, AND MAR DEL NORTE IN VILLAMAR. |
| Feb 24, 8:30 AM CST | FLASH FLOOD | Carolina, PR | SEVERAL MAIN ROADS WERE IMPASSABLE OR NEAR IMPASSABLE. THESE ROADS WERE IN BARRIO CANGREJO ARRIBA AND BARRIO SABANA ABAJO AND INCLUDE AVE ROBERTO CLEMENTE INTERSECTION WITH AVE FRAGOSO AND ROAD 874 AS WELL AS OTHER MINOR ROADS,INCLUDING PALMAS DEL SUR, MAR DEL |
| Feb 24, 8:45 AM CST | FLASH FLOOD | Carolina, PR | EMERGENCY MANAGERS REPORTED THAT ROADS VIA ESCOCHEA IN ISLA VERDE AND VIA 31 IN VILLA FONTANA WERE IMPASSABLE DUE TO FLASH FLOODING. |
| Feb 24, 9:00 AM CST | FLASH FLOOD | Carolina, PR | EMERGENCY MANAGERS REPORTED THAT WATER WAS MAKING ITS WAY INTO SCHOOL JOSE SEVERO QUINONES IN CAROLINA PUEBLO. |
| Feb 24, 9:58 AM CST | FLASH FLOOD | Carolina, PR | EMERGENCY MANAGERS REPORTED FLASH FLOODING OCURRING AT AVE ITURREGUI. THIS ROAD IS IMPASSABLE. |
| Feb 24, 9:58 AM CST | FLASH FLOOD | San Juan, PR | EMERGENCY MANAGERS REPORTED THAT AVE BALDORIOTY DE CASTRO IS IMPASSABLE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
569
WGCA52 TJSJ 241409
FFWSJU
PRC031-127-241715-
/O.NEW.TJSJ.FF.W.0001.200224T1409Z-200224T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1009 AM AST Mon Feb 24 2020
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
San Juan Municipality in Puerto Rico...
Carolina Municipality in Puerto Rico...
* Until 115 PM AST
* At 1007 AM AST, Doppler radar indicated heavy rain falling across
the warned area. Up to two inches of rain have already fallen.
Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1842 6593 1837 6594 1841 6608 1846 6608
FLASH FLOOD...RADAR INDICATED
$$
oms3 follow-up statements
273
WGCA72 TJSJ 241504
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1104 AM AST Mon Feb 24 2020
PRC031-127-241715-
/O.CON.TJSJ.FF.W.0001.000000T0000Z-200224T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan PR-Carolina PR-
1104 AM AST Mon Feb 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM AST FOR SAN
JUAN AND CAROLINA MUNICIPALITIES...
At 1059 AM AST, Doppler radar continues to indicate heavy rain
falling across the warned area. Up to two inches of rain have
already fallen. Flash flooding is already occurring. Emergency
Managers repored flooding across portions of Isla Verde, Condado and
Villamar in Carolina.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1842 6593 1837 6594 1841 6608 1846 6608
FLASH FLOOD...RADAR INDICATED
$$
oms299
WGCA72 TJSJ 241528
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1128 AM AST Mon Feb 24 2020
PRC031-127-241715-
/O.CON.TJSJ.FF.W.0001.000000T0000Z-200224T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan PR-Carolina PR-
1128 AM AST Mon Feb 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM AST FOR SAN
JUAN AND CAROLINA MUNICIPALITIES...
At 1125 AM AST, heavy rain is occurring. Flash flooding is already
occurring. Emergency Managers reported flood along Ave Roberto
Clemente and Ave Fragoso as well as Road 874. Flood along other
minor roads is also occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.The Flash
Flooding is capable of producing unusual severity. Action
is needed to protect live and property.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1842 6593 1837 6594 1841 6608 1846 6608
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
oms896 WGCA72 TJSJ 241710 FFSSJU Flash Flood Statement National Weather Service San Juan PR 110 PM AST Mon Feb 24 2020 PRC031-127-241716- /O.EXP.TJSJ.FF.W.0001.000000T0000Z-200224T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Juan PR-Carolina PR- 110 PM AST Mon Feb 24 2020 ...THE FLASH FLOOD WARNING FOR SAN JUAN AND CAROLINA MUNICIPALITIES WILL EXPIRE AT 115 PM AST... Although the heavy rain has ended, some light to moderate rains will continue to prevail across San Juan and Carolina municipalities resulting in ponding of water on roadways. Please continue to heed any remaining road closures. LAT...LON 1842 6593 1837 6594 1841 6608 1846 6608 $$ oms
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 2:57 AM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Feb 24, 2:57 AM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
457 AM AST Mon Feb 24 2020
.SYNOPSIS...
A weak frontal boundary across the Atlantic waters is causing
showers across the local waters. The frontal boundary will
continue to produce showers across the local waters today; this
activity will then spread inland during the afternoon. High
pressure will move over the region by mid-week and hold through
Sunday. The high pressure will cause relatively tranquil weather,
however an isolated showers can't be ruled out during the
afternoon. Sunday, another frontal boundary is expected to move
close to the area, and bring an end to the relatively tranquil
weather for Puerto Rio and the U.S. Virgin Islands.
&&
.SHORT TERM...Today through Wednesday...
A frontal boundary is providing plenty of moisture across the
islands. This front will linger and dissipate over the region
through the short term. Although there is high uncertainty about
where is going to be observed the rain activity, the available
moisture will result in cloudy skies and rainy conditions across
many parts of the islands. However, this activity should remain
mainly over the waters, and from the northwest to northeast portions
of Puerto Rico and the northern U.S. Virgin Islands. Shower activity
will spread across the interior and southern sections by mid-morning
into the afternoon hours. The less potential to observe rain
activity is in St Croix. Therefore, we are forecasting fair weather
for them. As the day progresses, the available moisture in
combination with surface convergence and mountain effects, will aid
in the development of afternoon showers over the interior, west and
northern half of PR. Under light steering winds periods of prolonged
moderate to locally heavy rains will lead to urban and small stream
flooding across portions of the islands.
As the aforementioned frontal boundary dissipate, a surface high
pressure which is forecast to move eastward into the Central
Atlantic Ocean will promote an advective pattern by Wednesday.
Therefore, winds will return from the east and the typical trade
wind showers.
&&
.LONG TERM...Thursday through Tuesday...
Relatively stable weather is prog to prevail through most of the
long-term period as a result of ridging at the surface and aloft.
As the ridges hold across the area, they will also transport a
drier air across Puerto Rico and the U.S. Virgin Islands, and
increase the trade wind cap through Saturday Afternoon. However,
moisture confined between 1000 to 700 MB, local, and diurnal
effects could produce a few showers during the afternoon. Showers
that do develop will be short-lived and produce light rainfall
amounts.
Saturday will be a transition day as a frontal boundary across the
western Atlantic begins to weaken the surface and mid-level
ridge, which will allow moisture to slide underneath the ridges.
The moisture increase will aid in the development of showers
during the early morning across eastern and northern Puerto Rico,
and the U.S. Virgin Islands. Then showers across the western and
interior during the afternoon. Sunday, a short-wave, and jet-steak
are forecast to round the best of the trough mentioned above. As
a result, the frontal boundary will continue to move south and
near the local waters late Sunday night into Monday morning.
The GFS shows the frontal boundary draped over Puerto Rico by Monday
afternoon, and lingering through Tuesday morning. Additionally,
the GFS shows precipitable water values ranging from 1.5 to 2.0
inches Monday through early Tuesday morning. The moisture
increase, low-level convergence, adequate instability, and
northerly wind flow will aid in the development of scattered to
numerous showers Monday through Tuesday morning.
By Tuesday afternoon, current guidance shows the frontal boundary south
of Puerto Rico, and precipitable water values decreasing
throughout the day. Nevertheless, lingering moisture will combine
with local and diurnal effects to induce scattered to isolated
showers during the afternoon. At this time, thunderstorm
development looks bleak due to warm 500 MB temperatures and
limited upper-level divergence over Puerto Rico and the U.S.
Virgin Islands. However, a few isolated thunderstorms may develop
across the Atlantic, and Caribbean waters were current guidance
has the highest upper-level divergence.
&&
.AVIATION...
SHRA/-SHRA will affect the terminals of N/W-PR/St Thomas
as a frontal boundary stall near the region. Therefore, expects
ceilings btwn FL030-FL070 at JBQ/JMZ/JSJ/IST through much of the
fcst period. SHRA will slowly move into the interior and S-PR after
24/15z, impacting JPS. ISX/NCM/KPK can expect tranquil weather
conditions. Winds will continue light and VRB, increasing around 10
knots with a NE component and sea breeze variations after 24/13z.
S/SW component.
&&
.MARINE...
A northerly swell and winds up to 20 kts will cause hazardous
seas through the middle of the week. There is a small craft
advisory in effect for the Atlantic waters, Mona Passage, Anegada
Passage and the northern near-shore waters of Puerto Rico.
Additionally, there is a high risk of rip currents for the
northern, eastern and western beaches of Puerto Rico. Also, there
is a high risk of rip currents for Saint Thomas, Saint John and
the beaches of Culebra. Winds will be from the northeast to east-
northeast ranging from 10 to 20 kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 82 73 82 73 / 70 40 60 50
STT 83 73 83 74 / 10 50 50 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Tuesday night for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast.
High Rip Current Risk until 6 AM AST early this morning for
Southwest.
VI...High Rip Current Risk through late Tuesday night for
St.Thomas...St. John...and Adjacent Islands.
AM...Small Craft Advisory until 6 AM AST Wednesday for Coastal Waters
of Northern Puerto Rico out 10 NM.
Small Craft Advisory until 2 AM AST Thursday for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N.
Small Craft Advisory until 8 PM AST Tuesday for Coastal Waters
OF Northwestern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM.
Small Craft Advisory from 8 AM this morning to 8 PM AST this
evening for Anegada Passage Southward to 17N.
Small Craft Advisory until 8 PM AST this evening for Coastal
Waters OF Southwestern Puerto Rico out 10 NM.
Small Craft Advisory until 2 AM AST Wednesday for Mona Passage
Southward to 17N.
&&
SHORT TERM...CAM
LONG TERM....TW
PUBLIC DESK...CAMHazardous weather outlook, Feb 24, 7:17 AM CST, 52 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 908 AM AST lunes 24 de febrero de 2020 AMZ710>745-PRZ001>013-251000- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe- 908 AM AST lunes 24 de febrero de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Viento...Vientos sostenidos en exceso a las 20 mph a traves de las aguas del Atlantico, el Pasaje de la Mona y sectores de la costa norte de Puerto Rico. .Oleaje...Se espera oleaje vigoroso de hasta 10 pies a traves de las aguas del Atlantico y los Pasajes del Caribe. Se esperan olas rompientes de entre 10 a 14 pies a traves de la costa norte de Puerto Rico y Culebra. .Corrientes marinas...Existe riesgo alto de corrientes marinas para las costas desde el noroeste al noreste de Puerto Rico y Culebra. .Dias dos hasta el siete...martes a domingo Una marejada del noroeste creara condiciones maritimas peligrosas con riesgo alto de corrientes marinas hata al menos el miercoles. El potencial de aguaceros se mantendra alto hasta al menos el martes por el paso de los remanentes de un frente frio. Inundaciones urbanas y de riachuelos son posibles a traves de sectores de Puerto Rico con la lluvia mas fuerte. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores. Sin embargo, se les exhorta a los observadores individuales a reportar corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-251000- San Tomas, San John y Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 908 AM AST lunes 24 de febrero de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia uno...Hoy y esta noche .Viento...Vientos sostenidos en exceso a las 20 mph a traves de las aguas del Atlantico y el Pasaje de la Mona. .Oleaje...Se espera oleaje vigoroso de hasta 10 pies a traves de las aguas del Atlantico y los Pasajes del Caribe. Se esperan olas rompientes peligrosas entre 10 a 14 pies a traves de la costa norte de San Thomas y San John. .Corrientes marinas...Existe riesgo alto de corrientes marinas para las playas del norte de San Thomas. .Dias dos hasta el siete...martes a domingo Una marejada del noroeste creara condiciones maritimas peligrosas con riesgo alto de corrientes marinas hata al menos el miercoles. El potencial de aguaceros se mantendra alto hasta al menos el martes por el paso de los remanentes de un frente frio. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores. Sin embargo, se les exhorta a los observadores individuales a reportar corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 7:06 AM CST | Areal Flood Advisory | JSJ | 114 min | |
| Feb 24, 7:07 AM CST | High Surf Advisory | JSJ | 25 hr | |
| Feb 24, 9:45 AM CST | Areal Flood Advisory | JSJ | 107 min | |
| Feb 24, 12:56 PM CST | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.